New York, 2003

Tornado and Flash Flooding in New York, August 5, 2003

August 5, 2003 · NWS BUF · 6 events in 4 counties and zones

Thunderstorms during the late morning and early afternoon hours produced downburst winds to 60 mph. The winds downed trees and power lines in West Falls (Erie county), Constantia (Oswego county) and Turin (Lewis county).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms during the late morning and early afternoon hours produced downburst winds to 60 mph. The winds downed trees and power lines in West Falls (Erie county), Constantia (Oswego county) and Turin (Lewis county). The thunderstorms were accompanied by heavy rains of up to three inches which resulted in roads flooded and closed in Turin and Constantia. A weak tornado briefly touched down on the Fort Drum Military Base in Jefferson county. Only minimal damage to forest area occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 8:23 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 8:23 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
923 AM EDT TUE AUG 5 2003

RADAR SHOWS AREA OF SHWRS OVR CENTRAL PA INTO SOUTHERN TIER OF NY
WITH PRECIP MOVING NORTHWARD. VSBL SATELLITE SHOWS BEST CHC OF SOME
BRKS OF SUN FOR AWHILE OVR CNY AND TWD THE ST LAW VALLEY BUT WITH
DIURNAL HEATING EXPECT SHWRS/TSTMS TO BECOME MORE NUMEROUS DURG THE
AFTN ESPECIALLY FROM MID AFTN ON. AIR QUITE JUICY WITH DEW PTS IN THE
MID-UPPER 60S SO WILL ADD HUMID TO THE FORECAST FOR THIS AFTN.
PRECIPITABLE WATER VALUES ARND 1.50 TO 1.75 INCHES COULD GET SOME
LOCALLY HVY DOWNPOURS IN SOME TSTMS.

FCST TEMPS FOR THIS AFTN GENLY LOOK OK BUT WITH MORE CLD COVER IN
SOUTHERN TIER WILL LWR TEMPS TO MID 70S FOR INTERIOR SECTIONS. NO
OTHER CHANGES TO REST OF THE FCST FOR NOW.

EARLIER AFD FOLLOWS...

IT IS HARD TO BELIEVE THE DURATION AND PERSISTENCE OF THIS TROUGHY
PATTERN OVER THE GREAT LAKES REGION.  IT IS REALLY HARD TO ARGUE
NOT MENTIONING A THREAT OF PRECIPITATION EVERY PERIOD RIGHT THROUGH
THE WEEKEND.  WE WILL NOT DO THAT THOUGH AS FRIDAY AND SATURDAY
STILL LOOK GENERALLY DRY FOR MOST OF THE AREA.  MORE DETAIL BELOW ON
THAT.

TIMING IS STILL THE BIGGEST FORECAST PROBLEM WITH SUBTLE MESOSCALE
FEATURES TRIGGERING EVENTS.  OVERNIGHT WAS A VERY GOOD EXAMPLE AS
THUNDERSTORMS FIRED UP IN THE FINGER LAKES REGION WITH SOME
LOCATIONS PICKING UP MORE THAN 2 INCHES OF RAIN.  CURRENTLY THAT
MESOSCALE EVENT IS RETREATING NORTHEAST ACROSS THE EASTERN LAKE
ONTARIO REGION.

FOR TODAY...THE UPPER TROUGH ELONGATES WEST OF US WITH A VORT MAX
SWINGING THROUGH THE BASE OF IT.  BASED ON CURRENT RADAR TRENDS...WE
WILL GO WITH CHANCE POPS THIS MORNING BUT INCREASE TO LIKELY THIS
AFTERNOON.

FOR TONIGHT AND WEDNESDAY MORNING...BASE OF TROUGH SWINGS SLOWLY
ACROSS OUR REGION.  WILL HAVE TO KEEP LIKELY POPS IN THROUGH
WEDNESDAY MORNING BUT THEN WILL MAKE THINGS MORE SCATTERED IN NATURE
FOR MOST AREAS WEDNESDAY AFTERNOON.  WILL KEEP LIKELY POPS IN
WEDNESDAY AFTERNOON ONLY FOR THE EASTERN LAKE ONTARIO REGION.

THURSDAY...THE AXIS OF TROUGH DIGS AGAIN JUST TO OUR WEST BUT THE
BULK OF THE ENERGY REMAINS NORTH.  CHANCE CATEGORY POPS LOOK
REASONABLE.  MAY NOT BE TOO BAD OF A DAY.

FRIDAY AND SATURDAY...WE WILL KEEP MOST AREAS DRY BUT CANT IGNORE
WAVE MOVING NORTHWARD THROUGH EASTERN NEW YORK ON LATEST GFS.  WILL
HAVE TO KEEP SOMETHING IN FOR THE EASTERN ZONES BOTH DAYS.

NO CHANGES TO EXTENDED AT THIS TIME AS IT IS APPARENT THE THE UPPER
TROUGH WILL LIVE ON

THATS IT FOR NOW.  ZONES SHOULD BE ON THE STREET AROUND 4 AM.

.BUF...NONE.

JJP/SAGE
Hazardous weather outlook, Aug 5, 3:40 AM EST, 8 hours 5 minutes before
NYZ001>008-010>014-019>021-085-051045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
440 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME BUT WITH
RECENT HEAVY RAINS THERE IS STILL A POTENTIAL FOR LOCALIZED FLOODING
IN THUNDERSTORMS WITH HEAVY RAIN ESPECIALLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN IS NOT LIKELY TO BE ACTIVIATED TODAY OR TONIGHT BUT SPOTER
INFORMATION ON RAINFALL AMOUNTS WILL BE VERY HELPFUL.

SAGE

The radar

The Buffalo radar (KBUF), 28 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 5, 11:45 AM EST
Where
Erie County, West Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -78.667

Tornado, Jefferson

When
August 5, 1:57 PM EST to 1:59 PM EST
Where
Jefferson County, Le Raysville
Rating
F0
Path length
0.1 mi
Path width
5 yd
Property damage
$4,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.067, -75.767

Thunderstorm Wind, Oswego

When
August 5, 3:35 PM EST
Where
Oswego County, Constantia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -76.000

Flash Flood, Oswego

When
August 5, 4:05 PM EST to 6:00 PM EST
Where
Oswego County, Constantia
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lewis

When
August 5, 4:20 PM EST
Where
Lewis County, Turin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.633, -75.400

Flash Flood, Lewis

When
August 5, 4:45 PM EST to 5:50 PM EST
Where
Lewis County, Turin
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyThe tornado archive for New York, 2003Warnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374648, 5374649, 5374650, 5374912, 5374911, 5374913.